Louisiana, 2011

Damaging Wind in Louisiana, July 24, 2011

July 24, 2011 · NWS SHV · 1 event in 1 county or zone

Scattered strong thunderstorms developed during the afternoon of July 24th across Northwest Louisiana. These storms developed under an unstable, moist airmass with afternoon temperatures well above 100 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong thunderstorms developed during the afternoon of July 24th across Northwest Louisiana. These storms developed under an unstable, moist airmass with afternoon temperatures well above 100 degrees. These storms were pulse type strong to severe thunderstorms. One of these storms downed trees across Claiborne Parish in Northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 24, 2:45 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 24, 2:45 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT SUN JUL 24 2011

.DISCUSSION...

RADAR SHOWING MORE ACTION THIS AFTERNOON...AS WIDELY SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY IS BEING OBSERVED IN PARTS OF NORTHWEST
LOUISIANA...SOUTHWEST ARKANSAS...AND SOUTHEAST OKLAHOMA. TRIPLE
DIGIT TEMPS ARE ALSO BEING OBSERVED AS ADVERTISED ACROSS MUCH OF
THE WESTERN SECTIONS OF THE CWA.

AN UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE SOUTHERN
PLAINS THIS PERIOD...THUS KEEPING THE AREA FAIRLY DRY IN THE
WESTERN SECTIONS OF THE CWA AND PROVIDING A DECENT CHANCE OF RAIN
EACH DAY IN THE EAST. AS THE RIDGE HOLDS TO THE WEST...MODELS SHOW A
WEAK UPPER LEVEL TROUGH AXIS WILL LINGER IN THE EAST AND ALLOW
WEAK DISTURBANCES TO PASS NORTH TO SOUTH THROUGH THIS TROUGH
AXIS. THE COMBINATION OF MOISTURE AND DAYTIME HEATING WILL KEEP
WIDELY SCATTERED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IN
THE FORECAST THROUGH THE SHORT TERM.

TRIPLE DIGIT TEMPS WILL CONTINUE IN THE WEST...THUS EXTENDED THE
HEAT ADVISORY THROUGH TOMORROW EVENING...AND THIS MAY GET EXTENDED
FURTHER INTO THE WORK WEEK AS THE CENTURY MARK AND HUMIDITY SHOULD BE
COMMON THROUGHOUT THE WORK WEEK.

TEMPS GUIDANCE CONTINUE TO COME IN ON THE LOW SIDE...ESPECIALLY IN
THE WEST...SO WILL CONTINUE OUR TREND OF WAGERING A COUPLE DEGREES
ABOVE GUIDANCE.

ELEVEN

&&

.AVIATION...

SCATTERED CONVECTION EXPECTED TO DISSIPATE BY 25/03Z WITH THE LOSS
OF DAYTIME HEATING. MULTIPLE RESIDUAL OUTFLOW BOUNDARIES LEFT OVER
AS THE STORMS COLLAPSE MAY LEAD TO ERRATIC WINDS FOR THE FIRST FEW
HOURS OF THE 00Z TAF CYCLE. HOWEVER...SOUTH WINDS EXPECTED TO
PREVAIL BY 25/06Z. DRY LOW LEVELS AND ABUNDANT MID LEVEL CLOUDS HAVE
PREVENTED ANY LOW CIGS THE LAST SEVERAL DAYS AND THIS TREND IS
EXPECTED TO CONTINUE. THUS...VFR CONDITIONS SHOULD PREVAIL THROUGH
THE TAF PERIOD BUT MVFR CONDITIONS AND GUSTY WINDS WILL BE POSSIBLE
WITH ANY TSTMS. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80 100  79 100  78 /  20  30  20  20  10
MLU  76  95  78  97  77 /  30  30  20  20  10
DEQ  78 102  78 102  77 /  20  20  20  10  10
TXK  79 101  79 101  78 /  20  20  20  20  10
ELD  77  99  78  99  77 /  30  30  20  20  10
TYR  80 102  81 103  80 /  20  20  20  20  10
GGG  80 101  80 102  79 /  20  20  20  20  10
LFK  78  99  79  99  77 /  20  30  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070-071.

LA...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     LAZ001-002-010-017.

OK...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

11/09
Hazardous weather outlook, Jul 24, 10:32 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1132 AM CDT SUN JUL 24 2011

ARZ050-051-059>061-070-071-LAZ001-002-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-251200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
CADDO-BOSSIER-DE SOTO-SABINE LA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1132 AM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY IS IN EFFECT THROUGH 9 PM THIS EVENING FOR
SOUTHEAST OKLAHOMA...EAST TEXAS...AND PORTIONS OF SOUTHWEST
ARKANSAS AND EXTREME NORTHWEST LOUISIANA...WEST OF A PRESCOTT
AND LEWISVILLE ARKANSAS...TO BOSSIER CITY AND MANY LOUISIANA LINE.
AFTERNOON TEMPERATURES WILL AGAIN RANGE FROM THE UPPER 90S TO
IN EXCESS OF 100 DEGREES. THESE TEMPERATURES...WHEN COMBINED WITH
THE INCREASED HUMIDITY...WILL PRODUCE HEAT INDEX VALUES IN EXCESS
OF 105 DEGREES THIS AFTERNOON ACROSS THE HEAT ADVISORY AREA.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE TODAY AND TONIGHT...AS A SERIES OF UPPER LEVEL
DISTURBANCES DRIFT SOUTH ACROSS THE REGION AHEAD OF A LARGE DOME
OF HIGH PRESSURE ALOFT CENTERED OVER THE MID MISSISSIPPI AND
TENNESSEE VALLEY. ANY THUNDERSTORM THAT DEVELOPS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG AND GUSTY WINDS...BRIEF HEAVY
RAINFALL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AFTERNOON TEMPERATURES WILL REMAIN IN THE UPPER 90S TO IN EXCESS
OF 100 DEGREES EACH DAY...WITH HEAT INDEX VALUES NEAR OR IN EXCESS
OF 105 DEGREES. HOWEVER...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE OVER MUCH OF THE AREA MONDAY...BEFORE
BECOMING MORE ISOLATED THEREAFTER AS THE UPPER LEVEL RIDGE OF
HIGH PRESSURE INTENSIFIES OVER THE FOUR STATE REGION AROUND
MIDWEEK. ANY THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO
PRODUCE STRONG AND GUSTY WINDS...BRIEF HEAVY RAINFALL...AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM
RADIO OPERATORS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

ARZ072-073-LAZ003>006-011>014-018>022-251200-
COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-RED RIVER-
BIENVILLE-JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-
1132 AM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES THIS AFTERNOON WILL RANGE FROM THE LOWER TO MID 90S
ACROSS SOUTH CENTRAL ARKANSAS AND MUCH OF NORTH CENTRAL LOUISIANA. THESE
TEMPERATURES...WHEN COMBINED WITH THE HIGH HUMIDITY...WILL
PRODUCE HEAT INDEX VALUES FROM NEAR 100 TO AROUND 105 DEGREES.
THIS HEAT CAN STILL CAUSE STRESS ON THE BODY. HEAT RELATED
ILLNESSES CAN STILL HAPPEN...SO REMEMBER TO HYDRATE FREQUENTLY
WHEN WORKING...OR INVOLVED IN OUTDOOR ACTIVITIES...TAKE FREQUENT
BREAKS...REMAIN IN SHADED OR AIR CONDITIONED AREAS AS MUCH AS
POSSIBLE...AND BE AWARE OF WHEN YOUR BODY IS TELLING YOU THAT YOU
ARE OVERHEATING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT...AS A SERIES OF UPPER LEVEL DISTURBANCES DRIFT SOUTH
ACROSS THE REGION AHEAD OF A LARGE DOME OF HIGH PRESSURE ALOFT
CENTERED OVER THE MID MISSISSIPPI AND TENNESSEE VALLEY. ANY
THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG AND GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AFTERNOON TEMPERATURES WILL REACH THE MID AND UPPER 90S EACH
DAY...WITH HEAT INDEX VALUES UP TO 105 DEGREES POSSIBLE.
HOWEVER...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE EACH DAY. ANY THUNDERSTORM THAT DEVELOPS
WILL HAVE THE POTENTIAL TO PRODUCE STRONG AND GUSTY WINDS...BRIEF
HEAVY RAINFALL...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM RADIO
OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

ELEVEN

In the hours before

Special weather statement, Jul 24, 2:43 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT SUN JUL 24 2011

LAZ003-004-242145-
CLAIBORNE-WEBSTER-
343 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CLAIBORNE AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     HAYNESVILLE...HOMER AND SHONGALOO...

AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR SHONGALOO...OR 13 MILES
NORTHWEST OF HOMER...MOVING SOUTHEAST AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jul 24, 2:52 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 PM CDT SUN JUL 24 2011

LAZ010-017-242130-
DE SOTO-SABINE-
352 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     MANSFIELD...

AT 350 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MANSFIELD...
MOVING SOUTHWEST AT 10 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jul 24, 3:37 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
437 PM CDT SUN JUL 24 2011

ARZ072-073-242230-
COLUMBIA-UNION-
437 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     LISBON...MOUNT HOLLY AND VILLAGE...

AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MOUNT HOLLY...OR 11 MILES
SOUTHEAST OF STEPHENS...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Jul 24, 3:50 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CDT SUN JUL 24 2011

LAZ004-242245-
CLAIBORNE-
450 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     HOMER...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES WEST OF HOMER...MOVING
SOUTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED
JUST NORTHWEST OF SUMMERFIELD...MOVING SOUTH NEAR 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
THUNDERSTORMS.

13

The radar

The Shreveport radar (KSHV), 81 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
July 24, 4:10 PM CST
Where
Claiborne County, Homer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.780, -93.070

Isolated trees were downed across the entire parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314975.